Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 96, NWS New Orleans, LA

May 13, 2003Pike County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at May 13, 2003, 10:50 AM CDT for Pike County, Mississippi. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2003, 10:50 AM CDT (15:50 UTC)
Expired
May 13, 2003, 11:15 AM CDT
In force
25 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Pike County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 3.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2153 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

491 
WUUS54 KLIX 131550
SVRNEW
MSC113-131615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1050 AM CDT TUE MAY 13 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITY OF MCCOMB

* UNTIL 1115 AM CDT

* AT 1045 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF MCCOMB...MOVING SOUTHEAST AT
  20 MPH.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER 
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3136 9032 3112 9026 3124 9054 3135 9054

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 10:00 AM CDT, 50 minutes earlier.

Area forecast discussion, May 13, 10:00 AM CDT, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1000 AM CDT TUE MAY 13 2003

MOSAIC RADAR INDICATED A LARGE AREA OF RAIN WITH EMBEDDED
THUNDERSTORMS...MAINLY OVER SOUTHWEST MISSISSIPPI...CENTRAL
LOUISIANA AND NORTH CENTRAL LOUISIANA...MOVING SOUTHEAST. HAVE
UPDATED ZONES TO INCREASE RAIN CHANCES TO LIKELY ACROSS THE NORTHERN
HALF OF FORECAST AREA AND TO MID RANGE CHANCE ACROSS THE SOUTH
HALF.

PREVIOUS DISCUSSION:

QUITE NOTICEABLE OF LATE IS THE WILD SWINGING OF MOS POPS AS WELL AS
THE DIVERGING SOLUTIONS IN DIFFERENT MODEL OUTPUT. WILL STAY FAIRLY
CLOSE TO THE AVN(GFS) NUMBERS SINCE IT HAS A GOOD HANDLE ON
VERIFYING CURRENT STRONG SHORT WAVE OVER WEST TX HELPING TO DEVELOP
SOME LARGE TS OVER THE RIO GRANDE AREA.

USING THE DEFINITION OF A FRONT...WILL ANALYZE FRONTAL POSITION TO
BE VERY NEAR THE COAST THIS MORNING INSTEAD OF PLACING IT WHERE THE
WIND SHIFT LINE IS LOCATED. THIS WOULD PLACE THE FRONT(BOUNDARY OF
DRY AIR) NEAR THE SABINE LAKE TO JUST SOUTH OF SOUTHWEST PASS AND ON
INTO FLORIDA. THE WESTERN END OF THE FRONT WILL MOVE BACK TO THE
NORTHEAST TODAY. HIGH PRESSURE WILL MOVE EAST BRINGING SOUTHERLY
WINDS UP THE 850MB THETA-E GRADIENT. THIS WILL BE ENOUGH TO KEEP
THINGS NICE AND CLOUDY WITH SOME LIGHT RAIN BREAKING OUT MAINLY
ALONG AND NEAR THE FRONT WITH HEATING OF THE DAY. A SHORT
WAVE...CURRENTLY OVER WEST TEXAS PER WV...WILL MOVE INTO NORTHERN
AND CENTRAL LA REACTING WITH THE WARM FRONT ENHANCING THE SH/TS
ACTIVITY OVER THE AREA MAINLY NORTH.

FORECAST SOUNDINGS SHOW A QUICK MOISTENING OF THE ATMS TODAY WITH
PWS INCREASING FROM .97 TO 1.68. SO THIS TIME IT WONT JUST BE
LOW LEVEL MOISTURE BEING CAPPED BY A MID AND UPPER RIDGE. THE ENTIRE
SOUNDING GOES MOIST SO HEATING ALONE WOULD GIVE AT LEAST A 30%
COVERAGE OF SH/TS. WITH THE SHORT WAVE COMING IN WE SHOULD SEE THIS
ENHANCED SOMEWHAT...LONG STORY SHORT WILL BE UPPING POPS BY 10% ALL
AROUND->40%NORTH AND 30%SOUTH. NO SEVERITY IS EXPECTED SINCE THERE
IS REALLY NO DRY AIR TO SPEAK OF...TRIGGER TEMPS AROUND 81 LOOKS TO
BE JUST MET AND MAYBE EXCEEDED BY ONE OR TWO DEGREES BUT THE
CONVECTIVE TEMP AROUND 88 WILL NOT BE REACHED THIS ALONG WITH CAPE
AROUND 20J/KG WILL NOT SUPPORT ANY STRONG OR MODERATE UPWARD VV
WHICH SHOULD NOT SUPPORT ANY HAIL. SRH STAYS LOW TOO...AROUND
40M2/S2.

SEVERITY OUTLOOK WILL BE WEDNESDAY. THE ? COMES WITH WHICH MODEL TO
BELIEVE. AVN WELL NORTH AND ETA WELL SOUTH. LOOKS LIKE SPC IS TAKING
THE SAFE ROAD AND ENCOMPASSING BOTH POTENTIAL AREAS SHOWN BY BOTH
MODELS. WILL MENTION SLIGHT RISK IN HWO BUT THIS WILL HAVE TO BE
VISITED AGAIN TODAY WITH 12 AND 00Z RUNS. ENOUGH RAMBLING...

PRELIM NUMBERS...
MCB 82/65/87/68/88/70/89/70/88/70/87/67/86 4232200032300
BTR 82/67/89/70/89/71/89/72/88/72/88/69/86 4221100032300
MSY 83/70/89/73/88/71/89/72/88/72/88/69/86 3121100032300
GPT 82/67/84/73/86/71/89/72/88/72/88/69/85 3122200032300

.NEW...NONE.
LA...NONE.
MS...NONE.

17
Hazardous weather outlook, May 13, 5:00 AM CDT, 5 hours 50 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-131600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
500 AM CDT TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AS A WARM FRONT BEGINS TO
MOVE NORTHEAST AND AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA.
NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WEDNESDAY ALONG AND
NORTH OF A LINE FROM BATON ROUGE TO GULFPORT.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

17

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.